Back On Steroids

I'm back on steroids for few weeks, I'm so disappointed. I have been having a symptom here and there and I thought they will go away but in the past few weeks their number increased and their intensity, so I went to see the rheumatologist yesterday hoping that he will just either tell me to pull my socks up and stop moaning or just give me a shot of steroids and send me on my merry way. No such luck, he said I should have gone to see him earlier and take a high dose short course of steroids when the symptoms to appear, now it is more advanced, we need a longer course. It is frustrating because I never know whether I'm making a mountain out of a molehill with any one symptom or it is a genuine indication of an incipient flare, so I'm liable to either go too early to a doctor or too late, in that case.

And I've just managed to lose 7 kilos, I will put them back again now, how annoying.

5 Replies

oldestnewest
  • Don't beat yourself up about it - the Lupus will do that all by itself !! It's just a case of getting to understand your own body and your pain threshold for and learning to listen and understand your body. If in doubt just get things checked out. I know its frustrating esp when you have reduced your steroid dosage only to have to have it increased again. I started to lose weight slowly then with a flare had to increase dosage again for a short while, but at least it sorted the flare and my weight is slowly coming down again, so stick with it : )

  • The thing is that my flare symptoms are not pain based, that would be much easier to identify. Mine are diffuse, such as my hair suddenly falling in large quantities, or tiredness going into severe fatigue, or pins and needles on different parts of the body, etc. Things that I can out down to pollen allergy, or change in season, or just spondylitis, that kind of thing. I will be less prone to put it down on 'normal' things from now on, I can tell you. As for the weight, I will have to keep an eye on how much I eat and remember that the hunger feeling is false while on steroids! Thank you for the encouragement!

  • So sorry to hear this, steroids are horrible. I have been trying to come off unsuccessfully for a couple of years now, but each time my body goes into crisis and I am back to square one. Take heart from the fact that you managed to get off them this time, and you will again. Look at this as a minor setback, and as soon as you are feeling more yourself then you can get back to this point again.

    In respect of when to visit the GP I really do think that it is important to address symptoms as they arise, we know our bodies better than anyone else, we know what is normal for us and what is not. For me, if its out of the ordinary its best dealt with, as the unpredictability of Lupus scares me more than most of the other stuff. You never know what is round the corner...

    Really do hope that you feel better soon, thinking of you xxx

  • I always thought that lupus takes time to develop, it is just us ignoring it that makes it critical by the time we get to the doctors. But my rheumatologist agrees with your view, Silver, it is hat unpredictable and that quick, so lesson learnt for me! Im hoping to get off them without a problem but who knows, I will let you know in few weeks time. Thank you for the good wishes xx

  • Hi Purpletop, I hope that your symptoms resolve very quickly now that you have got some steroids. Your dilemma about what kind of symptoms to tolerate before going to the GP is a good one. I often think will it pass in a few days, how much pain is it, have I got over this kind of symptom pain before, will some painkillers help, etc etc. I think you did the right thing though as it is probably easier to sort out anything we have sooner rather than later. Thinking of you xx

You may also like...